Background Potent Immunosuppressants are increasingly being used for non-oncological indications. We present a case of PTLD-like disease (post transplant lymphoproliferative disorder) in an 18-month-old boy with a background of congenital hyperinsulinism. He had received Sirolimus for one year to control hypoglycaemias following a 95% pancreatectomy.
Presentation The patient presented with a 6-day history of fever and abdominal distension, generalised rash and breathing difficulty. He was noted to have a right-sided pleural effusion, ascites and hepato-splenomegaly. His liver and renal function tests were deranged with raised inflammatory markers.
Management He received broad spectrum antibiotics as part of supportive management and Sirolimus was stopped at presentation. He had an acute rise in his EBV titre associated with clinical deterioration. His microbiology including blood cultures, hepatitis screen and other viral PCRs were negative. He subsequently clinically improved but developed a marked lymphocytosis and rising EBV load but this resolved without any other specific intervention. There wasno evidence of monoclonal B cell expansion and his bone-marrow was reported to be normocellular.
Conclusion Oncologists have rigid protocols for monitoring the side effects of immunosuppressant therapy. As the use of these drugs is expanding to other areas of medicine awareness of their side effects and careful monitoring protocols are paramount to avoid serious illness in these patients.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.